Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 183, NWS Midland/Odessa, TX

June 13, 2008Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2008, 5:41 PM CDT for Midland County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2008, 5:41 PM CDT (22:41 UTC)
Expired
Jun 13, 2008, 6:45 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 28 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-441 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 132241
SVRMAF
TXC329-132345-
/O.NEW.KMAF.SV.W.0183.080613T2241Z-080613T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM CDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 645 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTH CENTRAL MIDLAND COUNTY...OR 18 MILES SOUTHEAST OF ODESSA...  
  MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SOUTHERN MIDLAND COUNTY...
  SOUTHWESTERN MIDLAND COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3166 10219 3182 10223 3181 10184 3167 10180
TIME...MOT...LOC 2241Z 082DEG 4KT 3171 10211

$$
2 follow-up statements
000 
WWUS54 KMAF 132301
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT FRI JUN 13 2008

TXC329-132345-
/O.CON.KMAF.SV.W.0183.000000T0000Z-080613T2345Z/
MIDLAND TX-
559 PM CDT FRI JUN 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN MIDLAND COUNTY...

AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTH CENTRAL MIDLAND COUNTY ALONG FARM TO MARKET ROAD
1787 AND STATE HIGHWAY 349...OR ABOUT 17 MILES SOUTHEAST OF ODESSA.
THE STORM WAS NEARLY STATIONARY. 

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...OPEN 
COUNTRY OF SOUTH CENTRAL MIDLAND COUNTY AND SOUTHWESTERN MIDLAND 
COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

LAT...LON 3166 10219 3182 10223 3181 10184 3167 10180
TIME...MOT...LOC 2259Z 082DEG 4KT 3171 10213

$$
000 
WWUS54 KMAF 132344
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT FRI JUN 13 2008

TXC329-132355-
/O.EXP.KMAF.SV.W.0183.000000T0000Z-080613T2345Z/
MIDLAND TX-
645 PM CDT FRI JUN 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MIDLAND COUNTY HAS
EXPIRED...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3166 10219 3182 10223 3181 10184 3167 10180
TIME...MOT...LOC 2345Z 082DEG 4KT 3170 10219

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:34 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 13, 2:34 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT FRI JUN 13 2008

.DISCUSSION...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS CENTERED ACROSS
NORTHERN MEXICO AND WEST AND SOUTHWEST TEXAS THIS AFTERNOON. WATER
VAPOR IMAGERY SHOWS A NARROW PLUME OF MID LEVEL MOISTURE SLOWLY
ADVANCING ACROSS THE REGION UNDERNEATH THE RIDGE. AT THE SURFACE...A
WEAK COLD FRONT EXTENDED FROM THE GUADALUPE MTNS/SOUTHEAST NEW
MEXICO PLAINS TO THE SOUTHEASTERN PORTIONS OF THE SOUTH PLAINS OF
WEST TEXAS EARLY THIS AFTERNOON...WITH A SURFACE TROUGH OF LOW
PRESSURE EXTENDING SOUTHWARD INTO SOUTHWEST TEXAS/BIG BEND REGION
AHEAD OF THIS FEATURE.

THE CENTER OF THE UPPER LEVEL RIDGE WILL BEGIN TO SHIFT WESTWARD
TOWARD NORTHERN CHIHUAHUA MEXICO/FAR WEST TEXAS THIS EVENING.
MEANWHILE...INCREASED WESTERLY MID LEVEL FLOW ON THE NORTHERN
PERIPHERY OF THIS RIDGE WILL BE IN PLACE ACROSS NORTHERN NEW MEXICO
AND THE TEXAS PANHANDLE. MODELS ARE IN AGREEMENT THAT A SHORTWAVE
TROUGH WITHIN THIS MID LEVEL FLOW WILL TRANSLATE ACROSS NEW MEXICO
AND THE TEXAS PANHANDLE/SOUTH PLAINS REGION TONIGHT WITHIN THE
WESTERLY FLOW PATTERN. ALSO...THE STATIONARY FRONTAL BOUNDARY SHOULD
REMAIN POSITIONED FROM THE GUADALUPE MOUNTAINS THROUGH THE
SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN
TONIGHT. THE PRESENCE OF INSTABILITY AND MID LEVEL MOISTURE ALONG
WITH SOME ENHANCED MID LEVEL LIFT PROVIDED BY THE PASSING SHORTWAVE
TROUGH MAY AID IN THE DEVELOPMENT OF WIDELY SCATTERED CONVECTION
ALONG AND AHEAD OF THE STATIONARY FRONTAL BOUNDARY THROUGH LATE THIS
EVENING. WILL OPT TO CARRY NEAR 20 PCT CHANCE OF CONVECTION FROM THE
PERMIAN BASIN TO THE WESTERN LOW ROLLING PLAINS. BULK SHEAR ACROSS
THIS AREA IS NOT OVERLY IMPRESSIVE /GENERALLY 20-30 KNOTS/...BUT
WITH CAPE VALUES INDICATED TO RANGE BETWEEN 1500-2500 J/KG...A FEW
STORMS COULD APPROACH SEVERE LIMITS. WILL ALSO HAVE ISOLATED MENTION
OF THUNDERSTORMS AS FAR WEST AS LEA COUNTY NEW MEXICO AND THE UPPER
TRANS PECOS REGION...AND SOUTHWARD TO THE DAVIS MOUNTAINS/BIG BEND
REGION THIS EVENING UNDERNEATH THE MID LEVEL MOIST PLUME AND
INSTABILITY AXIS.

THE UPPER LEVEL RIDGE WILL REMAIN CENTERED ACROSS NORTHERN MEXICO/
SOUTHERN NEW MEXICO/FAR WEST TEXAS THROUGH THIS WEEKEND. THE SURFACE
TROUGH AXIS WILL EXTEND FROM THE WESTERN TEXAS PANHANDLE THROUGH
SOUTHEAST NEW MEXICO BOTH SATURDAY AND SUNDAY. STRONG LOW LEVEL
THERMAL RIDGING WILL PERSIST ALONG THIS FEATURE...WITH HIGH
TEMPERATURES EXPECTED TO REMAIN ABOVE NORMAL BOTH DAYS. ISOLATED
THUNDERSTORMS CANNOT BE RULED OUT SATURDAY...WITH THE MOST FAVORED
LOCATION FOR DEVELOPMENT ACROSS THE NORTHERN PERMIAN BASIN...WHERE
INSTABILITY WILL BE PRESENT UNDERNEATH THE MID LEVEL THETA-E
RIDGE/MOIST AXIS. DRIER AIR/MARGINAL INSTABILITY SHOULD BE IN PLACE
ACROSS MOST OF THE REGION SUNDAY...SO WILL GO FOR A GENERALLY DRY
FORECAST.

THE UPPER LEVEL RIDGE WILL REMAIN CENTERED ACROSS NORTHERN MEXICO
THROUGH MUCH OF NEXT WEEK. NORTHWESTERLY FLOW MAY RETURN TO THE
FORECAST AREA NEXT WEEK AS THE RIDGE WILL MOSTLY BE CENTERED TO OUR
SOUTHWEST. MEDIUM RANGE MODEL GUIDANCE CONTINUES TO HINT AT PERIODS
OF CONVECTION DEVELOPING WITHIN THE NORTHWEST FLOW PATTERN...
ALTHOUGH MOST OF THIS DEVELOPMENT WILL MOSTLY LIKELY REMAIN NORTH OF
OUR CWA. TEMPERATURES SHOULD REMAIN ABOVE NORMAL VALUES NEXT WEEK AS
THE SURFACE LEE TROUGH REMAINS INTACT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              74  99  73 101  /  20  10  10  10
CARLSBAD NM                69 102  71 105  /  10  10  10  10
DRYDEN TX                  73 100  73 101  /  10  10  10  10
FORT STOCKTON TX           73 101  73 103  /  10  10  10  10
GUADALUPE PASS TX          68  99  67 102  /  10  10  10  10
HOBBS NM                   67 100  70 104  /  10  10  10  10
MARFA TX                   60  95  59  96  /  10  10  10  10
MIDLAND INTL AIRPORT TX    73  99  74 101  /  20  10  10  10
ODESSA TX                  74 100  74 102  /  20  10  10  10
WINK TX                    76 107  76 110  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06/21
Hazardous weather outlook, Jun 13, 1:49 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT FRI JUN 13 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
149 PM CDT FRI JUN 13 2008 /1249 PM MDT FRI JUN 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING FOR AREAS GENERALLY EAST OF A PRESIDIO TEXAS TO HOBBS NEW
MEXICO LINE. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED... A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE
POSSIBLE. THE MAIN CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 13, 5:35 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT FRI JUN 13 2008

TXZ062-132300-
MIDLAND-
535 PM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL MIDLAND COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER SOUTH
CENTRAL MIDLAND COUNTY NEAR THE INTERSECTION OF FARM TO MARKET ROAD
1787 AND STATE HIGHWAY 349. THE STORM WAS NEARLY STATIONARY.

PEOPLE IN SOUTH CENTRAL MIDLAND COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:18 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell57 min
Jun 13, 6:35 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry55 min
Jun 13, 6:57 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.